Texas, 2004

Damaging Winds in Texas, August 11, 2004

August 11, 2004 · NWS EWX · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 11, 12:46 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 11, 12:46 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
146 PM CDT WED AUG 11 2004

.DISCUSSION...
COLD FRONT COMING THROUGH.  LOOKS TO BE A FAIRLY CLEAN ONE WITH DRY
NORTHERLY WINDS ALOFT ALL LEVELS.  THIS COOL AIRMASS WILL STAY WITH
US THROUGH SATURDAY.  COLD AIR ADVECTION WILL MAKE FOR SUSTAINED
WINDS OF 10 TO 15 MPH TONIGHT THROUGH THURSDAY. RECORD LOWS FOR
FRIDAY AND SATURDAY ARE IN THE LOWER AND MID 60S.  WE WILL COME
CLOSE, MAYBE A CATEGORY OR TWO HIGHER, FRIDAY MORNING.  THE
NORTHEAST FLOW IN THE BOUNDARY LAYER WILL BANK THE CLOUDS ALONG THE
SIERRAS. SO THE RIO GRANDE COUNTIES WILL HAVE SOME RESIDUAL CLOUD
COVER AND HIGHER P.W.  BOTH ETA AND GFE INDICATE A SHORTWAVE COMING
DOWN THE PIKE THURSDAY NIGHT BRINGING A QUICK ROUND OF SHOWERS TO
THE AREA. CAN FIND A WEAK VORT MAX IN NEVADA AT THIS TIME,
COINCIDENT WITH THE VORTICITY THAT DROPS INTO THE AREA FRIDAY.
MOISTURE MAY BE A BIT TOO DRY FOR OBVIOUS WIDESPREAD SHOWERS FRIDAY
SO WILL SHAVE BACK CURRENT POPS.  THE UPPER TROUGH LIFTS SATURDAY
SHIFTING THE SPLIT IN THE UPPER RIDGE WESTWARD OVER TEXAS.  THIS
WILL ALLOW THE LOW LEVEL MOISTURE TO RETURN AND TEMPS RETURN TO
NEAR NORMAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  88  66  93 /  50   -   0   0
AUSTIN BERGSTROM INTL AIRPORT  69  88  62  93 /  50   -   0   0
DEL RIO INTL AIRPORT           72  88  68  88 /  30  20  10  10
SAN ANTONIO INTL AIRPORT       72  89  67  92 /  50  20   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

06/02/PM/VL
Hazardous weather outlook, Aug 11, 4:18 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
518 AM CDT WED AUG 11 2004

TXZ171>173-183>194-202>209-217>225-228-121030-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
518 AM CDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND TONIGHT AS SCATTERED TO NUMEROUS THUNDERSTORMS DEVELOP ALONG AN
APPROACHING COLD FRONT.  THE PRIMARY THREAT WILL BE IN THE FORM OF
DAMAGING WINDS...WITH A SECONDARY THREAT OF LARGE HAIL AND LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
THE PERIOD AS AN UNSTABLE NORTHWEST FLOW CONTINUES AT THE UPPER
LEVELS.  SOME OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
August 11, 4:23 PM CST to 4:45 PM CST
Where
Lee County, Dime Box
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
30.350, -96.817

Damaging winds from severe thunderstorms knocked down trees between Dime Box and Lincoln.

Thunderstorm Wind, Bastrop

When
August 11, 4:59 PM CST to 5:25 PM CST
Where
Bastrop County, Smithville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
30.000, -97.167

Severe thunderstorm winds blew down power lines near Smithville.

Thunderstorm Wind, Fayette

When
August 11, 5:05 PM CST to 5:30 PM CST
Where
Fayette County, 5 mi W of La Grange
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
29.900, -96.950

The Fayette County Sheriff's Department reported numerous trees blown down between LaGrange and Round Top.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420600, 5420601, 5420602.